Alert archive / Kentucky / Flash Flood Warnings in 2009
Flash Flood Warning 55, NWS Louisville, KY
NWS Louisville, KY issued this flash flood warning at Sep 3, 2009, 6:53 AM CDT for Grayson County, Kentucky. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 3, 2009, 6:53 AM CDT (11:53 UTC)
- Expired
- Sep 3, 2009, 9:00 AM CDT
- In force
- 2 hr
- Issued by
- NWS Louisville, KY
- Area
- Storm-based polygon
- Flood severity
- None
County Grayson County, KY
The radar
The Louisville radar (KLVX), 62 km from the middle of the area, began a volume at 11:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 11.9 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 613 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 861 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- -3 m²/s²
- 0-3 km storm-relative helicity
- 81 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KLMK 031153 FFWLMK KYC085-031400- /O.NEW.KLMK.FF.W.0055.090903T1153Z-090903T1400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE LOUISVILLE KY 653 AM CDT THU SEP 3 2009 THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A * FLASH FLOOD WARNING FOR... EASTERN GRAYSON COUNTY IN SOUTH CENTRAL KENTUCKY... * UNTIL 900 AM CDT * AT 651 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN FROM A THUNDERSTORM NEAR GRAYSON SPRINGS...OR 37 MILES NORTHEAST OF BOWLING GREEN...MOVING NORTHWEST AT 5 MPH. * THE STORM PRODUCING VERY HEAVY RAIN WILL REMAIN OVER MAINLY RURAL AREAS OF EASTERN GRAYSON COUNTY...INCLUDING MEREDITH...PEONIA... GRAYSON SPRINGS AND CLARKSON. ADDITIONAL RAINFALL AMOUNTS OF ONE TO TWO INCHES ARE POSSIBLE IN THE WARNED AREA. PRECAUTIONARY/PREPAREDNESS ACTIONS... DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. MOVE TO HIGHER GROUND. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. && LAT...LON 3750 8623 3750 8610 3737 8608 3737 8626 $$ RJS
2 follow-up statements
000 WGUS73 KLMK 031253 FFSLMK FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE LOUISVILLE KY 753 AM CDT THU SEP 3 2009 KYC085-031400- /O.CON.KLMK.FF.W.0055.000000T0000Z-090903T1400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ GRAYSON KY- 753 AM CDT THU SEP 3 2009 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 900 AM CDT FOR EASTERN GRAYSON COUNTY... AT 751 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE LIGHT TO MODERATE RAINS ACROSS THE WARNED AREA. * THE HIGHEST RISK FOR FLASH FLOODING WILL REMAIN OVER MAINLY RURAL AREAS OF EASTERN GRAYSON COUNTY. ADDITIONAL RAINFALL AMOUNTS OF A QUARTER TO A HALF INCH ARE POSSIBLE IN THE WARNED AREA. PRECAUTIONARY/PREPAREDNESS ACTIONS... MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN. TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN LOUISVILLE. && LAT...LON 3750 8623 3750 8610 3737 8608 3737 8626 $$ RJS
000 WGUS73 KLMK 031355 FFSLMK FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE LOUISVILLE KY 855 AM CDT THU SEP 3 2009 KYC085-031405- /O.EXP.KLMK.FF.W.0055.000000T0000Z-090903T1400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ GRAYSON KY- 855 AM CDT THU SEP 3 2009 ...THE FLASH FLOOD WARNING WILL EXPIRE AT 900 AM CDT FOR EASTERN GRAYSON COUNTY... DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. MOVE TO HIGHER GROUND. LAT...LON 3750 8623 3750 8610 3737 8608 3737 8626 $$ RJS
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this flash flood warning went out at Sep 3, 6:20 AM CDT, 33 minutes earlier.
Area forecast discussion, Sep 3, 6:20 AM CDT, 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 720 AM EDT THU SEP 3 2009 .UPDATED FOR 12Z TAFS... .SHORT TERM (TDA AND TNGT)... WILL MAKE SOME SIGNIFICANT CHGS WITH THIS FCST ACRS PRIMARILY OUR SWRN FA (BWG AREA)...TO INCREASE POPS...MAINLY THIS MORNING TO NEAR 60%. OUR HIER RESOLUTION MODELS...NAM/OUR LOCAL WRF/SPC WRF...ALL HITTING ON OUR SWRN FA THIS MORNING FOR SHOWER/TSTM DEVELOPMENT AS SRN IL/WRN KY UPR LO TRACKS EAST INTO OUR FA TDA. HPC ON BOARD WITH THIS AS WELL WITH A QPF BULLSEYE FOR THAT AREA. AT 06Z...SFC/LO LEVEL THETA E RIDGE JUST PRECEDED A WEAK INVERTED SFC TROF FROM EVV TO HOP INTO MIDDLE TN...WEST OF BNA. SHOWERS/TSTMS SHUD CONTINUE DEVELOPING IN THIS AREA OF HIER MOISTURE/INSTABILITY EARLY THIS MRNG. IT APPEARS THAT MOST ACTIVITY WILL BE CONFINED TO OUR WRN/SRN FA OVERALL TDA WITH THE LEAST CHC ACRS OUR NERN COUNTIES. WILL CONTOUR POPS (HIEST SW TO LOWEST NE) TDA AND LEAVE TNGTS FCST DRY AS PREVIOUSLY FCST AND MODELS BACK. WILL NEED TO ADJUST TEMPS DOWN A BIT TDA DUE TO CLOUDS EVERYWHERE... AND ESPECIALLY IN THE BWG AREA WITH THE MOST NUMEROUS ACTIVITY THERE. .LONG TERM (FRIDAY THROUGH WEDNESDAY)... WITH THE JET STREAM WELL NORTH IN CANADA IN A PATTERN MORE TYPICAL OF MID-SUMMER...THIS WEEKENDS WEATHER OVER THE LOWER OHIO VALLEY WILL BE INFLUENCED BY SUBTLE HARD-TO-DEFINE FEATURES. TEMPERATURES WILL BE EASIEST TO FORECAST DUE TO THE LACK OF ANY WARM OR COLD ADVECTION OF ANY KIND. HIGHS AND LOWS FRIDAY THROUGH MONDAY WILL NOT VARY MUCH DAY TO DAY...GENERALLY RANGING VERY CLOSE TO EARLY SEPT NORMALS OF LOW TO MID 80S FOR HIGHS AND MID 60S FOR LOWS. WINDS ALL WEEKEND WILL STAY LIGHT DUE TO THE PROXIMITY OF SPRAWLING SURFACE HIGH PRESSURE ACROSS THE UPPER OHIO VALLEY. A WEAK BLOCKING PATTERN WILL CONTINUE ACROSS THE CENTRAL CONUS THROUGH AT LEAST SUNDAY AS A WEAK 500MB LONGWAVE TROUGH WILL STAY NEARLY STATIONARY ACROSS THE LOWER MISSOURI VALLEY...TRAPPED UNDERNEATH RIDGING ACROSS THE UPPER MIDWEST. ON FRIDAY AS ONE WEAK 500MB DISTURBANCE MOVES EAST ACROSS OHIO...ANOTHER WILL DIP SOUTH AND BECOME ESTABLISHED ACROSS MISSOURI OR EASTERN KANSAS. MOISTURE CONVERGENCE AND HIGHER PRECIPITABLE WATER VALUES WILL PEAK ALONG THE TRACK THIS SECOND UPPER LOW. EXPECT FRIDAY TO STAY DRY. THE MOST RECENT GUIDANCE HAVE WIDELY DIFFERENT VERSIONS ON HOW CLOSE ANY CONVECTION COMES TO OUR WESTERN BORDER ON SATURDAY. THE NAM IS MY PREFERENCE AND KEEPS DEEP MOISTURE SUPPRESSED WELL TO OUR SOUTH AND WEST SATURDAY WITH A DRY EASTERLY FLOW ACROSS KENTUCKY. THE ECMWF HOWEVER...BRINGS WIDESPREAD SHOWERS AS FAR EAST OF INTERSTATE 65 SATURDAY AFTERNOON. THE LATEST 00Z GFS IS IN BETWEEN THESE SOLUTIONS WITH SHOWERS AS FAR EAST AS SOUTHERN ILLINOIS. FEEL THAT THE STRENGTH OF THE GREAT LAKES RIDGING WILL KEEP DRIER AIR ACROSS AREA SATURDAY AND KEEP RAIN OUT OF OUR FORECAST FOR SATURDAY. BY SUNDAY AND MONDAY...THE WEAK 500MB FEATURES OVER MISSOURI WILL MOVE SLOWLY NORTHEAST AND ARRIVE OVER SOUTHERN MICHIGAN BY LATE MONDAY. MORE HUMID AIR WILL ARRIVE SUNDAY AND WILL PROBABLY CONTINUE THROUGH AT LEAST TUESDAY. WILL MAINTAIN CURRENT FORECAST OF A SLIGHT CHANCE OF CONVECTION SUNDAY THROUGH TUESDAY...BUT LATER SHIFTS MAY BE INCREASING THESE CHANCES IN THE FUTURE. && .AVIATION (03/06Z TAFS)... CLOSED LOW NOW OVER WESTERN KENTUCKY WILL SLOWLY MOVE SOUTHEAST ACROSS TENNESSEE THROUGH LATE MORNING. WIDESPREAD RAIN WITH EMBEDDED THUNDERSTORMS WILL AFFECT BWG THROUGH 13 TO 15Z...WITH GRADUAL CLEARING BEGINNING AROUND 18Z. EXPECT MVFR AND OCCASIONAL IFR CIGS AND VISIBILITIES AT BWG THROUGH 14Z. ELSEWHERE...THIS AREA OF RAIN IS EXPECTED TO STAY SOUTH OF SDF. THE NORTHERN EDGE OF THIS PRECIPITATION MAY APPROACH WITHIN 30 MILES OF STANDIFORD BETWEEN 13Z AND 16Z. WILL PUT VCSH AT SDF ENDING AROUND 16Z. ALTHOUGH SOME MID LEVEL CLOUDS WILL MOVE ACROSS SDF AND LEX...VFR CONDITIONS EXPECTED AT THESE AIRPORTS. OVERNIGHT...SKIES WILL CLEAR AND WINDS WILL BECOME LIGHT. LOCALLY DENSE FOG IS VERY POSSIBLE AT BWG AFTER 04Z DUE TO EARLY HEAVIER RAIN. OUTSIDE OF ANY THUNDERSTORMS...WINDS TODAY SHOULD STAY LIGHT OUT OF THE EAST AROUND 5 TO 7 MPH. && .LMK WATCHES/WARNINGS/ADVISORIES... KY...NONE. IN...NONE. && SHORT TERM...DK LONG TERM....JSD AVIATION.....JSD
Hazardous weather outlook, Sep 3, 3:28 AM CDT, 3 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 428 AM EDT THU SEP 3 2009 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-040830- ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN- CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY- BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY- JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY- SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY- FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY- MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY- GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY- TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY- ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY- CUMBERLAND KY-CLINTON KY- 428 AM EDT THU SEP 3 2009 /328 AM CDT THU SEP 3 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL INDIANA AND CENTRAL KENTUCKY. .DAY ONE...TODAY AND TONIGHT. SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY ACROSS SOUTH CENTRAL KENTUCKY...RESULTING IN PERIODS OF HEAVY RAIN. THIS RAIN WILL CAUSE PONDING OF WATER ON ROADWAYS AND SHARP RISES IN DITCHES...CREEKS AND STREAMS. ACROSS THE REST OF CENTRAL KENTUCKY AND SOUTHERN INDIANA...ONLY ISOLATED THUNDERSTORMS ARE FORECAST. LIGHTNING IS A THREAT FROM ANY THUNDERSTORM. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. SCATTERED THUNDERSTORMS MAY DEVELOP SUNDAY THROUGH WEDNESDAY. CLOUD TO GROUND LIGHTNING...GUSTY WINDS AND HEAVY RAIN MAY ACCOMPANY ANY THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT RAPIDLY RISING WATERWAYS AS A RESULT OF EXCESSIVE RAINFALL. DK/JSD
In the hours before
Special weather statement, Sep 3, 3:43 AM CDT, 3 hours 10 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LOUISVILLE KY 443 AM EDT THU SEP 3 2009 KYZ026-061-070>072-031045- OHIO KY-BUTLER KY-LOGAN KY-WARREN KY-SIMPSON KY- INCLUDING THE CITIES OF...BEAVER DAM...MORGANTOWN... RUSSELLVILLE...BOWLING GREEN...FRANKLIN 343 AM CDT THU SEP 3 2009 A SLOW MOVING UPPER LOW HAS SPARKED WIDESPREAD SHOWERS AND THUNDERSTORMS THAT WILL BRING LOCALLY HEAVY RAINFALL TO PORTIONS OF SOUTH CENTRAL KENTUCKY WEST OF INTERSTATE 65 AND AS FAR NORTH AS OHIO COUNTY. NUMEROUS THUNDERSTORMS WILL MOVE EAST OVER LOGAN COUNTY BY 415 AM CDT. OTHER STORMS WILL MOVE NORTH ACROSS BUTLER AND OHIO COUNTIES THROUGH 5 AM CDT. LOCALIZED VERY HEAVY RAINFALL OF ONE TO TWO INCHES ARE POSSIBLE THROUGH 6 AM CDT...ESPECIALLY OVER BUTLER AND OHIO COUNTIES. EXPECT REDUCED VISIBILITIES AND PONDING WATER UNDER THE HEAVIEST THUNDERSTORMS. MOTORISTS SHOULD SLOW DOWN AND ALLOW EXTRA SPACING BETWEEN VEHICLES. JSD
Local storm report, Sep 3, 4:55 AM CDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
555 AM EDT THU SEP 03 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0455 AM HEAVY RAIN 3 E HARTFORD 37.45N 86.84W
09/03/2009 M2.85 INCH OHIO KY MESONET
2.85 INCHES OF RAIN IN 1 HOUR AND 20 MINUTES MEASURED
BY KENTUCKY MESONET
&&
EVENT NUMBER LMK0900110
JSDLocal storm report, Sep 3, 5:17 AM CDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
617 AM EDT THU SEP 03 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0616 AM HEAVY RAIN 3 E HARTFORD 37.45N 86.84W
09/03/2009 M3.55 INCH OHIO KY MESONET
3.55 INCHES OF RAIN IN JUST UNDER 2 HOURS AT A KENTUCKY
MESONET SITE JUST EAST OF HARTFORD.
&&
EVENT NUMBER LMK0900111
JSDThe office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 3, 4:29 AM CDT | Flash Flood Warning | LMK | Butler, Logan, Ohio | 4 hr |
| Sep 3, 6:15 AM CDT | Areal Flood Advisory | LMK | Edmonson, Grayson, Simpson, Warren | 3 hr |
Nearby
Flash Flood Warnings in Kentucky, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.